Atypical femoral fracture following zoledronic acid treatment


ATAOĞLU M. B. , Kaptan A. Y. , Eren T. K. , Yapar A. E. , Berkay A. F.

EKLEM HASTALIKLARI VE CERRAHISI-JOINT DISEASES AND RELATED SURGERY, vol.27, no.1, pp.54-57, 2016 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 27 Issue: 1
  • Publication Date: 2016
  • Doi Number: 10.5606/ehc.2016.11
  • Title of Journal : EKLEM HASTALIKLARI VE CERRAHISI-JOINT DISEASES AND RELATED SURGERY
  • Page Numbers: pp.54-57
  • Keywords: Atypical fracture, titanium elastic nail, zoledronic acid, INSUFFICIENCY FRACTURES, AMERICAN SOCIETY, BONE TURNOVER, OSTEOPOROSIS, BISPHOSPHONATES, COMPLICATION

Abstract

A 68-year-old female patient admitted to our clinic with right anterior thigh pain ongoing for six months and which increased in last two months. The patient had no trauma history. The patient had been followed-up for 15 years because of osteoporosis and administrated alendronate and ibandronate treatment for 10 years. Patient had three shots of zoledronate once a year during the last three years. Her pain was increasing when she was walking. Physical examination revealed pain in her right thigh. Radiogram showed thickened lateral cortex of the subtrochanteric area. Magnetic resonance imaging also showed thickening and edema of the same area. These images were correlated with atypical fracture in right femoral subthrochanteric zone. Dual energy X-ray absorptiometry revealed that T score was -3.3 in lumbar region and -2.5 in femoral neck. Zoledronate treatment was ended. Prophylactic surgical fixation was performed with titanium elastic nails.